Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 15, NWS Kansas City, MO

April 7, 2015Johnson County, Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 7, 2015, 9:42 PM CDT for Johnson County, Lafayette County, Missouri. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2015, 9:42 PM CDT (02:42 UTC)
Expired
Apr 7, 2015, 10:30 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 47 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 9:43 PM CDTHAIL 1Odessa, MO1 AND 1/8TH INCH HAIL.
Apr 7, 9:45 PM CDTHAIL 12 Wnw Odessa, MO
Apr 7, 9:56 PM CDTHAIL 11 E Mayview, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 8:24 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS53 KEAX 080242
SVREAX
MOC101-107-080330-
/O.NEW.KEAX.SV.W.0015.150408T0242Z-150408T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
942 PM CDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
  LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1030 PM CDT

* AT 941 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  ODESSA...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HIGGINSVILLE...CONCORDIA...MAYVIEW...CORDER...ALMA...
  FAYETTEVILLE...AULLVILLE AND EMMA.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 36 AND 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3885 9390 3905 9403 3920 9348 3887 9350
TIME...MOT...LOC 0243Z 247DEG 25KT 3892 9391

HAIL...1.00IN
WIND...60MPH

$$

BLAIR
2 follow-up statements
770 
WWUS53 KEAX 080304
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1004 PM CDT TUE APR 7 2015

MOC101-107-080330-
/O.CON.KEAX.SV.W.0015.000000T0000Z-150408T0330Z/
JOHNSON MO-LAFAYETTE MO-
1004 PM CDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LAFAYETTE AND NORTHEASTERN JOHNSON COUNTIES IN WEST CENTRAL MISSOURI 
UNTIL 1030 PM CDT...

AT 1000 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF ODESSA...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED. EARLIER AT 945 PM...TRAINED WEATHER 
SPOTTERS REPORTED QUARTER SIZE HAIL 2 MILES WEST-NORTHWEST OF ODESSA.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...ALMA...FAYETTEVILLE AND AULLVILLE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 43 AND 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3886 9381 3899 9390 3912 9349 3887 9350
TIME...MOT...LOC 0303Z 258DEG 19KT 3893 9380

HAIL...1.00IN
WIND...60MPH

$$

BLAIR
240 
WWUS53 KEAX 080327
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1027 PM CDT TUE APR 7 2015

MOC101-107-080337-
/O.EXP.KEAX.SV.W.0015.000000T0000Z-150408T0330Z/
JOHNSON MO-LAFAYETTE MO-
1027 PM CDT TUE APR 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN JOHNSON COUNTIES IN WEST CENTRAL MISSOURI WILL EXPIRE AT
1030 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HAIL UP TO NICKEL SIZE IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 3886 9381 3899 9390 3912 9349 3887 9350
TIME...MOT...LOC 0327Z 258DEG 19KT 3896 9364

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 8:49 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 7, 8:49 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
849 PM CDT Tue Apr 7 2015

.UPDATE...
Issued at 848 PM CDT TUE APR 7 2015

While it took a little longer to erode the cap, it has broken and the
environment is very conducive to producing severe weather. very
robust CAPE, on the order of 4000 J/kg, and strong shear will support
organized storms, and steep mid level lapse rates will support very
large hail. The tornado threat is low, but not zero. Over the next
hour or so low level helicity values will increase which may enhance
the threat for a few hours. But with a stabilizing boundary layer,
indicative of slackening and backing of surface winds the main threat
will be from potentially very large hail, hence a severe thunderstorm
watch and not a tornado watch. Have updated the forecast to increase
PoPs along the front in our southwest and advance them east with
time.

UPDATE Issued at 652 PM CDT TUE APR 7 2015

Have sent a quick update to remove/lower PoPs for much of northern
Missouri. Have aligned chance PoPs to correspond to the front that is
advancing through the western/southwestern portions of the CWA. The
southwestern portion of this front, from about the southern KC metro
area southward has the best potential for seeing thunderstorm
initiation so have placed best PoPs in that area and advanced them
east over the next several hours. Convective initiation is still not
certain. The line of CU along the front is showing some promise but
it still seems to be hitting the cap, which is well sampled on
various aircraft soundings into MCI, and not developing any further.
All parameters are in place to get severe storms if the cap can break.

Potential severe storms aside, may need to add some drizzle and/or
fog mention across northern Missouri for later this evening and
tonight. Will digest that with a future update given the potential
for higher impact weather in our southwest.

&&

.DISCUSSION...
Issued at 359 PM CDT TUE APR 7 2015

A lot to get to this afternoon...might as well jump right to it. 20z
sfc analysis places a weak low across north-central KS with attendant
cold front/trough extending southwest into northwestern OK. Looking
aloft...latest water vapor pics showing two areas of concern this
afternoon with a nicely defined wave now moving through north-
central KS and southeastern NE...with another now entering western
OK. With time tonight...aforementioned sfc low and frontal boundary
will move east through the fcst area...with latest available high res
models continuing to advertise convective development along the
boundary around the 23z time frame. Overall...models have
"backtracked" on convection today which is likely a ramification of
the very strong cap aloft (note the 12z TOP sounding). With such a
strong lid in place...current thinking is the wave now entering
northwest OK may be the forcing necessary to get convection going
along the boundary early this evening. Quick look at latest ACARS
soundings from KCI reinforces concerns that the cap may win out but
never-the-less...will continue to advertise scattered storms through
the evening hours...primarily south and southeast of the KC Metro. If
convection is able to develop...wind fields aloft (0-6 km bulk shear
in excess of 40 kts) oriented normal to the boundary could support
supercell development with large hail bring the primary concern.

Storms...if they're able to get going...should move east through the fcst
area overnight. With loss of instability...overall severe threat will
likely decrease as they continue to move east through the area.
Regardless of increasing stability...will continue to mention isolated to
scattered pops through the overnight period. After sfc low
passes...low stratus likely to redevelop over the region with may
lead to light drizzle along and north of the I-70 corridor. With
stratus expected to redevelop...expect lows to range from the upper
40s up towards the IA line to the lower to middle 50s south of Route
36.

Severe weather concerns will increase through the day on Wednesday as
better forcing for ascent in the form of a well-defined shortwave
ejects from the southern Rockies and takes aim at our region during
the early to mid afternoon hrs. Ahead of this feature...this
evening/s frontal boundary will begin to lift northward as a warm
front as pressure falls in advance of a strong leeside low pressure
system results in strengthening southerly flow. Current thinking is
that convection will initially develop along the warm front by late
morning/early afternoon as boundary begins retreating
northward...with additional activity likely to develop across central
and south-central KS along the dryline near the triple point.
Initial activity across our area will likely support large hail as
well-entrenched EML (characterized by mid-level lapse rates AOA
8-9C/km) supports robust and potential elevated updraft development
before sfc based activity initiates. As activity continues to develop
during the mid/late afternoon...dry air aloft will support a
developing wind threat as convection becomes more sfc based.
Additionally...any activity interacting with the retreating warm
front may also pose an isolated tornado risk across central and west-
central Missouri.

Lingering convection to continue through the overnight as leeside low
begins to push east into the lower Missouri Vly. Latest models
suggest through could be a lull in activity after the 6z time frame
as afternoon/evening convection pushes east with time. Following
this...main attention will the be directed back to our west as main
cold front begins to approach by Thurs morning. 12z guidance in
slight disagreement with the timing of the front with the NAM
remaining a few hrs slower than the GFS solution.
Regardless...limited svr threat will continue into the early
afternoon hrs on Thurs as daytime heating in advance of the boundary
allows for modest destabilization once again. Main concerns will be
for areas east of Route 65 with bulk shear vector orientation
suggesting more of a linear morphology as opposed to isolated cells.
As a result...strong winds and maybe a hail threat would be the main
concerns with activity along the boundary late Thu morning/afternoon.

Activity to quickly come to an end early Thursday ngt as front
marches east with time. Following this...dry weather will prevail
through late week with noticeably cooler temps as highs on Fri only
warm into the middle to upper 60s. Beyond this...another period of
unsettled weather looks to be in store for the region beginning this
weekend as another area of low pressure begins tracking through the
central and northern Plains. Rain/storm chances will likely increase
heading into early next week as main cold front approaches with drier
conditions likely by Tuesday. Tis the season...

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 622 PM CDT TUE APR 7 2015

A cold front, with IFR ceilings displaced behind the wind shift, is
advancing across northeastern KS and northwestern MO and is on the
doorstep of the terminals. Have trended toward IFR ceilings by the
midnight to 1 AM time frame as it seems likely these low clouds will
move into the terminals later this evening/tonight. Once they do, it
looks likely that they will linger well into the day Wednesday.
Models take the surface low roughly south of the terminals keeping
them in an easterly flow for the morning hours. With it looking like
they'll be on the cool side of the warm front until later in the day,
the low ceilings seem likely at this point.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...CDB
DISCUSSION...32
AVIATION...CDB
Hazardous weather outlook, Apr 7, 1:18 PM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
118 PM CDT TUE APR 7 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
118 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 A FEW VERY ISOLATED STORMS ARE POSSIBLE THIS EVENING...MAINLY IN
 AREAS SOUTH OF THE KC METRO. HAIL AND GUSTY WINDS ARE POSSIBLE IF
 STORMS DEVELOP...BUT THE PROBABILITY OF STORMS DEVELOPING IN THE
 AREA IS FAIRLY LOW.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON
 THROUGH THE EARLY OVERNIGHT HOURS. LARGE HAIL...DAMAGING WINDS...AND
 A FEW ISOLATED TORNADOES ARE ALL POSSIBLE...ESPECIALLY FOR AREAS
 ALONG AND SOUTH OF A LINE FROM THE NORTHERN KC METRO TO KIRKSVILLE.
 STORM COVERAGE IS STILL SOMEWHAT IN QUESTION.

 ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE EARLY THURSDAY
 AFTERNOON...ESPECIALLY EAST OF THE HWY 65 CORRIDOR IN MISSOURI.
 STORMS WILL MOVE EAST OF THE AREA BY EARLY EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:39 PM CDTSevere Thunderstorm WarningEAXBates, Cass51 min
Apr 7, 9:25 PM CDTSevere Thunderstorm WarningEAXBates50 min
Apr 7, 9:44 PM CDTTornado WarningEAXBates31 min
Apr 7, 10:12 PM CDTSpecial Weather StatementEAXCarroll48 min
Apr 7, 10:15 PM CDTSevere Thunderstorm WarningEAXBates, Cass45 min
Apr 7, 10:26 PM CDTSpecial Weather StatementEAXLafayette34 min
Apr 7, 10:52 PM CDTSevere Thunderstorm WarningEAXSaline38 min
Apr 7, 11:00 PM CDTSpecial Weather StatementEAXHenry45 min
Apr 8, 5:50 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan40 min
Apr 8, 6:22 AM CDTDense Fog AdvisoryEAXBuchanan, Carroll, Cass, Clay, Clinton, Cooper and 8 more5 hr
Apr 8, 6:29 AM CDTSpecial Weather StatementEAXCass46 min
Apr 8, 6:30 AM CDTSpecial Weather StatementEAXBuchanan30 min
Apr 8, 6:36 AM CDTSevere Thunderstorm WarningEAXBates, Cass39 min
Apr 8, 7:02 AM CDTSpecial Weather StatementEAXRay28 min
Apr 8, 7:12 AM CDTSevere Thunderstorm WarningEAXBates, Cass25 min
Apr 8, 7:14 AM CDTSevere Thunderstorm WarningEAXJackson, Ray46 min
Apr 8, 7:45 AM CDTSevere Thunderstorm WarningEAXCass, Jackson30 min
Apr 8, 7:53 AM CDTSevere Thunderstorm WarningEAXCarroll, Livingston37 min
Apr 8, 8:02 AM CDTSevere Thunderstorm WarningEAXJohnson43 min
Apr 8, 8:17 AM CDTSevere Thunderstorm WarningEAXCarroll28 min
Apr 8, 8:27 AM CDTSpecial Weather StatementEAXChariton33 min
Apr 8, 8:35 AM CDTSevere Thunderstorm WarningEAXJohnson44 min
Apr 8, 8:37 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Livingston38 min
Apr 8, 8:48 AM CDTSpecial Weather StatementEAXGentry, Nodaway, Worth42 min
Apr 8, 8:57 AM CDTSpecial Weather StatementEAXMacon48 min
Apr 8, 9:02 AM CDTSevere Thunderstorm WarningEAXChariton, Linn, Macon, Randolph38 min
Apr 8, 9:09 AM CDTSpecial Weather StatementEAXPettis36 min
Apr 8, 9:15 AM CDTSevere Thunderstorm WarningEAXPettis, Saline45 min
Apr 8, 9:37 AM CDTSpecial Weather StatementEAXDaviess38 min
Apr 8, 9:39 AM CDTSpecial Weather StatementEAXCooper51 min
Apr 8, 9:52 AM CDTSevere Thunderstorm WarningEAXCooper, Howard, Saline19 min
Apr 8, 9:54 AM CDTSpecial Weather StatementEAXSaline36 min
Apr 8, 10:06 AM CDTSpecial Weather StatementEAXHarrison24 min
Apr 8, 10:33 AM CDTSpecial Weather StatementEAXSaline42 min
Apr 8, 2:51 PM CDTFlash Flood WatchEAXBates, Carroll, Cass, Chariton, Clay, Cooper and 10 more8 hr
Apr 8, 3:49 PM CDTSevere Thunderstorm WarningEAXBates26 min
Apr 8, 4:16 PM CDTSpecial Weather StatementEAXBates44 min
Apr 8, 4:36 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson39 min
Apr 8, 5:24 PM CDTSevere Thunderstorm WarningEAXCooper, Henry, Johnson, Pettis51 min
Apr 8, 5:30 PM CDTSevere Thunderstorm WarningEAXClay, Platte30 min
Apr 8, 5:50 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton18 min
Apr 8, 6:06 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Randolph, Saline54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.